Most family dentistry practitioners are familiar with oral problems that can occur as a result of cardiac medications. If your physician has prescribed medication to lower your blood pressure or to correct a cardiac arrhythmia, you may be at a greater risk for developing gum disease or dental decay. Here are three ways your cardiac medications can affect your teeth and gums, and what you can do about them:
Cardiac medications can inhibit the flow of saliva, causing an extremely dry mouth. When this occurs, you are at greater risk for developing gum disease or oral infection because your mouth relies on good salivary flow to wash away bacteria.
When salivary flow is diminished, bacteria can accumulate in your mouth, raising the risk for gingivitis and dental cavities. To relieve dry mouth, rinse your mouth with a non-alcohol mouthwash specifically formulated to restore moisture to dehydrated oral tissues. While these oral rinses are available over-the-counter, your dentist may recommend a prescription strength formula that may work better to improve the integrity or your gums.
Certain cardiac medications can lead to acid reflux disease, which can damage your tooth enamel. When stomach acid backs up into your throat, it can make contact with your teeth, leading to acid erosion. When dental enamel weakens as a result of acid erosion, you are more likely to develop cavities because the enamel is not strong enough to keep bacteria out of the tooth.
Brushing with a toothpaste designed to strengthen tooth enamel can help reduce the risk for acid erosion, as can limiting your consumption of acidic foods and beverages. If you experience acid reflux from your cardiac medications, drink plenty of water to help dilute the stomach acid so that it is less likely to damage your teeth.
Your heart medications can also lead to gum inflammation, irritation and bleeding. Many people who experience bleeding gums stop flossing because they fear that doing so will further promote bleeding. Even though your gums may bleed and become sensitive to flossing, your dentist will recommend that you continue to do so.
Many people who take cardiac medications also take anticoagulant medications, or blood thinners, such as warfarin or aspirin, which may further promote gum bleeding. If you experience profuse bleeding when brushing or flossing, or if your gums bleed spontaneously, talk to your physician about lower your anticoagulant dosage.
If you take medications for your heart, make sure you tell a dentist (such as one from http://www.dentalassociatestampa.com), who will closely monitor your gums and teeth for any subtle changes. When both your dentist and physician monitor the effects of your medications, you are less likely to experience oral or systemic adverse reactions.